Hail, Adams
- When
- September 18, 4:37 PM CST to 4:45 PM CST
- Where
- Adams County, Quincy
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.930, -91.400
A strong cold front moved across the region, triggering showers and thunderstorms. There were numerous reports of large hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved across the region, triggering showers and thunderstorms. There were numerous reports of large hail and flash flooding. Also, there were some reports of damaging winds with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 18, 1:07 PM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 207 PM CDT SAT SEP 18 2010 .DISCUSSION... /206 PM CDT SAT SEP 18 2010/ LATEST SURFACE ANALYSIS DEPICTED A COLD FRONT STRETCHING FROM NORTHEAST ILLINOIS ACROSS NORTHERN MISSOURI AND INTO NORTHERN KANSAS. MEANWHILE...A REMNANT OUTFLOW BOUNDARY FROM NOCTURNAL CONVECTION HAS PUSHED FURTHER SOUTH...CLOSER TO THE I-70 CORRIDOR. LATEST SPC MESOSCALE ANALYSIS SHOWS A LARGE RESEVOIR OF INSTABILITY ALONG AND SOUTH OF THE COLD FRONT...WITH UP TO 3000 J/KG OF MUCAPE EXTENDING FROM EASTERN KANSAS TO CENTRAL MISSOURI. EXPECT THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS EASTERN KANSAS AND WESTERN MISSOURI WHERE BETTER LOW LEVEL CONVERGENCE EXISTS. WILL LIKELY SEE ADDITIONAL CONVECTION DEVELOP EASTWARD ALONG THE REMNANT OUTFLOW BOUNDARY TOWARD THIS EVENING. EFFECTIVE SHEAR OF 20 TO 30 KTS WILL SUPPORT ORGANIZED CONVECTION...AND PERHAPS A FEW SUPERCELLS INITIALLY. SPC HAS PLACED THE NORTHWEST HALF OF THE CWA IN A SLIGHT RISK...BASICALLY ALONG AND NORTH OF INTERSTATE 70. CAN'T RULE OUT A FEW TORNADOES IF SUPERCELLS CAN DEVELOP...BUT FEEL MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. STILL APPEARS THE FOCUS FOR THUNDERSTORMS AND ANOTHER MCS WILL SHIFT BACK NORTH OF THE SYNOPTIC FRONT TONIGHT AS THE LOW LEVEL JET INCREASES DURING THE EVENING. HAVE INCREASED POPS TO LIKELY ACROSS THE NORTHERN CWA TO ACCOUNT FOR THIS. OBVIOUSLY CONVECTIVE TRENDS WILL NEED TO BE MONITORED THIS EVENING...AS THE SOUTHERN CONVECTION COULD INTERCEPT/DISRUPT THIS MOISTURE TRANSPORT AND FOCUS THE HEAVIEST RAINFALL FURTHER SOUTH. ABOVE NORMAL TEMPERATURES ARE EXPECTED TO OCCUR SOUTH OF THE FRONT ON SUNDAY AND ACROSS THE ENTIRE CWA MONDAY AND TUESDAY AS THE UPPER LEVEL RIDGE BUILDS ACROSS THE CENTER OF THE NATION. TWO FRONTAL BOUNDARIES ARE EXPECTED TO BRING CHANCES OF SHOWERS AND THUNDERSTORMS TO THE REGION NEXT WEEK. THE FIRST WILL BE TUESDAY NIGHT...AND THE SECOND THURSDAY NIGHT. BOTH FRONTS STRUGGLE TO MAKE IT THROUGH THE CWA...SO ABOVE NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE. CVKING && .AVIATION... /1230 PM CDT SAT SEP 18 2010/ TWO BOUNDARIES WILL PLAY A LARGE ROLE IN THE WEATHER AT THE TERMINALS THROUGH THE 24-30HR TAF PD. ONE BDRY WAS A REMNANT OUTFLOW BDRY FM OVERNIGHT CONVECTION AND WAS LOCATED NEAR THE I-70 CORRIDOR. THE SECOND BDRY WAS A STALLED CDFNT THAT STRETCHED FM SWRN KS THROUGH NWRN MO INTO CENTRAL IL. SCT AFTN THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR EITHER OR BOTH OF THESE BDRYS AND ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED OVERNIGHT NEAR THE CDFNT. REGIONAL METARS SHOWED A CLOUD DECK OF MVFR TO IFR CIGS JUST BEHIND THE CDFNT. THE FNT MIGHT PROGRESS AS FAR SOUTH AS KUIN BUT WILL REMAIN NORTH OF THE OTHER TAF SITES. IT'S A TOUGH CALL TO PIN DOWN CIG TRENDS AT KUIN BECAUSE OF THE SLOW FNTL MOVEMENT. IF THE FRONT MAKES IT SOUTH OF KUIN...MVFR CIGS WILL PERSIST FOR SEVERAL HOURS AND PROBABLY LOWER TO IFR LATER TONIGHT. ON THE OTHER HAND...CIGS MAY BOUNCE BETWEEN SCT-BKN MVFR FOR SEVERAL HOURS THIS AFTN IF THE FRONT WAVERS BACK AND FORTH INVOF KUIN. SPECIFICS FOR KSTL...VFR CONDITIONS EXPECTED FOR THE MAJORITY OF THE TAF PD. ANTICIPATE THAT SCT TSRA WILL DVLP THIS AFTN ALONG A REMNANT OUTFLOW BDRY. IT IS POSSIBLE THAT A FEW STORMS MAY DVLP NEAR THE KSTL/KSUS TERMINALS BUT WIDELY SCT COVERAGE PRECLUDES MORE THAN A CB MENTION IN THE TAF ATTM. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED OVERNIGHT ALONG A STALLED COLD FRONT BUT THESE STORMS SHOULD REMAIN NORTH OF THE TERMINAL. KANOFSKY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 409 PM CDT SAT SEP 18 2010 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 409 PM CDT SAT SEP 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ALONG AND NORTH OF INTERSTATE 70 IN IN MISSOURI THIS EVENING AS WELL AS WEST CENTRAL ILLINOIS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE AND CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE THREAT OF THUNDERSTORMS WILL CONTINUE OVERNIGHT MAINLY ALONG AND NORTH OF INTESTATE 70. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS GENERALLY NORTH OF INTERSTATE 70 ON SUNDAY. A FEW STRONG OR ISOLATED SEVERE STORMS REMAIN POSSIBLE. THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA ON TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. CVKING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 4 WNW LEWISTOWN 40.11N 91.88W
09/18/2010 E0.25 INCH LEWIS MO EMERGENCY MNGR
&&
SIPPRELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 507 PM CDT SAT SEP 18 2010 ILZ095-MOZ019-027-182245- ADAMS IL-LEWIS MO-MARION MO- 507 PM CDT SAT SEP 18 2010 ...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...NORTHERN MARION AND NORTHWESTERN ADAMS COUNTIES UNTIL 545 PM CDT... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF LEWISTOWN TO EWING...AND MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... CANTON... QUINCY... MAYWOOD... LA GRANGE... MENDON... MONTICELLO... TAYLOR... MEYER... URSA... LIMA... FOWLER... PALOMA... BURTON... COLUMBUS... LORAINE... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TRUETT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
512 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL EWING 40.01N 91.71W
09/18/2010 E0.70 INCH LEWIS MO EMERGENCY MNGR
&&
SIPPRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL EWING 40.01N 91.71W
09/18/2010 E0.25 INCH LEWIS MO TRAINED SPOTTER
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
524 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 2 NW LEONARD 39.92N 92.21W
09/18/2010 E1.00 INCH SHELBY MO TRAINED SPOTTER
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
537 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL QUINCY 39.93N 91.39W
09/18/2010 E0.88 INCH ADAMS IL TRAINED SPOTTER
&&
SIPPRELLThe St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm winds blew down several power lines, power poles and trees along Illinois Routes 100/16 just west of intersection with Sandridge Road. Also, a large shed was destroyed in this location. The roof of the shed was blown off and thrown south across Illinois Routes 100/16 into a field.
Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Illinois Route 57 on the south side of Quincy where 10 inches of water was flowing over the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262470, 262471, 262472, 262473, 262474, 262481.